Alert archive / Montana / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 48, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jul 26, 2018, 4:34 PM MDT for Cascade County, Lewis and Clark County, Montana. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 26, 2018, 4:34 PM MDT (22:34 UTC)
- Expired
- Jul 26, 2018, 4:56 PM MDT
- In force
- 22 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cascade County, MT, Lewis and Clark County, MT
The radar
The Great Falls radar (KTFX), 42 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 10.6 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 28 J/kg
- Mixed-layer CIN
- -320 J/kg
- Mixed-layer LCL
- 1213 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -72 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
382
WUUS55 KTFX 262234
SVRTFX
MTC013-049-262315-
/O.NEW.KTFX.SV.W.0048.180726T2234Z-180726T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
434 PM MDT THU JUL 26 2018
The National Weather Service in Great Falls has issued a
* Severe Thunderstorm Warning for...
Central Lewis and Clark County in west central Montana...
West central Cascade County in central Montana...
* Until 515 PM MDT.
* At 434 PM MDT, a severe thunderstorm was located 15 miles west of
Cascade, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Cascade and Tower Rock State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Great Falls.
&&
LAT...LON 4720 11214 4738 11213 4741 11146 4710 11144
TIME...MOT...LOC 2234Z 272DEG 22KT 4729 11203
HAIL...1.00IN
WIND...60MPH
$$
mpj1 follow-up statement
293
WWUS55 KTFX 262256
SVSTFX
Severe Weather Statement
National Weather Service Great Falls MT
456 PM MDT THU JUL 26 2018
MTC013-049-262306-
/O.CAN.KTFX.SV.W.0048.000000T0000Z-180726T2315Z/
Lewis and Clark MT-Cascade MT-
456 PM MDT THU JUL 26 2018
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LEWIS AND CLARK AND
WEST CENTRAL CASCADE COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 4720 11214 4738 11213 4741 11146 4710 11144
TIME...MOT...LOC 2254Z 272DEG 22KT 4729 11183
$$
mpjWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 3:05 PM MDT, 1 hour 29 minutes earlier.
Area forecast discussion, Jul 26, 3:05 PM MDT, 1 hour 29 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 305 PM MDT Thu Jul 26 2018 .SYNOPSIS... A series of upper level disturbances will bring periods of showers and thunderstorms to end the work week. Some strong to severe storms are possible through tonight...with hail...gusty winds...and frequent lightning possible. More showers and thunderstorms may then continue for Friday. A warming and drying trend will then be found this weekend...with only a few isolated mountain thunderstorms. && .DISCUSSION... Today through Saturday...An upper level disturbance and weak front that will move southward through the region this afternoon through tonight. Easterly flow also looks to enhance lift off of the usual upslope areas. Still looking for a marginal risk of severe weather mainly from Cut Bank to Great Falls to Lewistown and southward. Shear remains high with a strong jet overhead. Daytime heating has also brought modest amounts of instability. An abrupt wind direction change is also bringing some increased helicity to the area. The resultant spin in the atmosphere may promote some supercell storms. Main threats will still be hail and damaging winds. Those outdoors should monitor for stronger storms this evening. Thunderstorms diminish tonight, with scattered lingering showers possible. The upper wave associated with this front comes through on Friday bringing more showers and thunderstorms. A few stronger storms are again possible, mainly across southwest MT. Broad trough then lingers across the area for Friday night into Saturday, with diminishing energy. The result could be a few isolated mainly mountain thunderstorms and warming temperatures. Temperatures all through Saturday are expected to be below normal in the 70s to low 80s. Winds will be mild except near thunderstorms. Anglin Sunday through Thursday...Expect a warming trend towards hot temperatures from Sunday through Tuesday, as an upper level ridge of high pressure builds over the region. Additionally, little to no precipitation is expected from Sunday through Tuesday. For Wednesday and Thursday, the GFS/EC differ a bit, with the GFS bringing through a cold front, while the EC generally keeping the upper level ridge over the region. For now, prefer leaning towards the GFS with a break down of the upper level ridge, windier conditions and slightly cooler temperatures moving into the region starting on Wednesday. Overall precipitation chances for next Wed/Thu continue to look low with this frontal passage though. Brusda && .AVIATION... Updated 1800Z. Lingering morning showers and thunderstorms will diminish as they push east early this afternoon. Another round of thunderstorms are then expected to develop later this afternoon and continue through the evening...mainly from KCTB to KGTF to KLWT. Hail and wind gusts of 40 to 50+ knots will be possible with these storms...along with some brief MVFR rain showers. Elsewhere will generally see partly cloudy and VFR conditions. An isolated storm may be possible in the KHLN...KBZN...and KHVR areas...although confidence is to low to include at this point. An upper level disturbance then pushes through overnight tonight into Friday. This could bring some MVFR cloud cover and scattered showers to most sites except across the southwest. Some showers may even produce brief IFR conditons...although confidence is not high enough to place in TAFs at this point. Anglin && .PRELIMINARY POINT TEMPS/POPS... GTF 52 75 52 79 / 80 40 10 20 CTB 51 75 48 78 / 50 20 10 20 HLN 55 78 54 79 / 20 40 20 30 BZN 52 79 49 76 / 10 30 20 50 WEY 45 75 41 73 / 10 20 20 20 DLN 51 80 48 76 / 0 10 10 20 HVR 55 78 52 81 / 30 40 10 20 LWT 52 70 50 73 / 70 60 20 20 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Jul 26, 11:43 AM MDT, 4 hours 51 minutes before
Special Weather Statement
National Weather Service Great Falls MT
1143 AM MDT THU JUL 26 2018
MTZ051-261815-
Fergus MT-
1143 AM MDT THU JUL 26 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL FERGUS COUNTY UNTIL
1215 PM MDT...
At 1142 AM MDT, Doppler radar was tracking a strong thunderstorm 24
miles southeast of Lewistown, moving east at 10 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of south central
Fergus County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4675 10893 4675 10915 4676 10938 4681 10940
4686 10923 4688 10887
TIME...MOT...LOC 1742Z 288DEG 7KT 4675 10917
JANGLINLocal storm report, Jul 26, 1:02 PM MDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
102 PM MDT THU JUL 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM TSTM WND GST CHOTEAU 47.81N 112.18W
07/25/2018 E60 MPH TETON MT TRAINED SPOTTER
DELAYED REPORT OF MULTIPLE TREES DOWN IN
TOWN AND NO POWER. PEA SIZED HAIL. ESTIMATES
60 MPH WINDS.
&&
JAALocal storm report, Jul 26, 2:31 PM MDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
231 PM MDT THU JUL 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM TSTM WND GST 6 WSW CASCADE 47.23N 111.81W
07/25/2018 M63 MPH CASCADE MT TRAINED SPOTTER
GOOD SIZED BRANCHES DOWN. BLEW DOOR OFF OF
ITS HINGES.
&&
JAASpecial weather statement, Jul 26, 3:00 PM MDT, 1 hour 34 minutes before
Special Weather Statement National Weather Service Great Falls MT 300 PM MDT THU JUL 26 2018 MTZ009-010-262200- Northern Rocky Mountain Front MT-Eastern Glacier MT- 300 PM MDT THU JUL 26 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GLACIER COUNTY UNTIL 400 PM MDT... At 259 PM MDT, Doppler radar was tracking a strong thunderstorm 20 miles northwest of Kiowa, or 52 miles northeast of Evergreen, moving southeast at 20 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Browning, East Glacier Park Village, South Browning, North Browning, East Glacier Park, Kiowa, Babb, Saint Mary and Starr School. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Great Falls. && LAT...LON 4877 11366 4889 11347 4860 11291 4840 11320 TIME...MOT...LOC 2059Z 314DEG 18KT 4878 11349 mpj
Local storm report, Jul 26, 3:40 PM MDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
340 PM MDT THU JUL 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0339 PM HAIL 5 SE SAINT MARY 48.69N 113.36W
07/26/2018 E1.00 INCH GLACIER MT TRAINED SPOTTER
REPORTS LARGE HAIL UP TO QUARTER SIZED.
&&
JAALocal storm report, Jul 26, 3:50 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
350 PM MDT THU JUL 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0322 PM HAIL 1 WNW SAINT MARY 48.75N 113.45W
07/26/2018 E0.75 INCH GLACIER MT OTHER FEDERAL
PILES OF DIME SIZED HAIL. WIND GUSTS UP TO
50 MPH. OBSERVED AT ST. MARY VISITOR CENTER
IN GLACIER NATIONAL PARK.
&&
JAAThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 6:55 PM MDT | Special Weather Statement | TFX | Glacier | 50 min |
| Jul 25, 7:02 PM MDT | Special Weather Statement | TFX | Pondera | 43 min |
| Jul 25, 7:46 PM MDT | Severe Thunderstorm Warning | TFX | Glacier, Pondera, Teton, Toole | 59 min |
| Jul 25, 8:44 PM MDT | Severe Thunderstorm Warning | TFX | Teton | 61 min |
| Jul 25, 9:45 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Teton | 60 min |
| Jul 25, 9:50 PM MDT | Special Weather Statement | TFX | Teton | 40 min |
| Jul 25, 10:44 PM MDT | Special Weather Statement | TFX | Cascade | 46 min |
| Jul 25, 11:24 PM MDT | Special Weather Statement | TFX | Judith Basin | 36 min |
| Jul 25, 11:29 PM MDT | Special Weather Statement | TFX | Judith Basin | 31 min |
| Jul 25, 11:57 PM MDT | Special Weather Statement | TFX | Judith Basin | 33 min |
| Jul 25, 11:59 PM MDT | Special Weather Statement | TFX | Pondera | 31 min |
| Jul 26, 12:02 AM MDT | Special Weather Statement | TFX | Judith Basin | 28 min |
| Jul 26, 12:45 AM MDT | Special Weather Statement | TFX | Wheatland | 15 min |
| Jul 26, 12:48 AM MDT | Special Weather Statement | TFX | Judith Basin | 27 min |
| Jul 26, 1:23 AM MDT | Special Weather Statement | TFX | Fergus | 37 min |
| Jul 26, 1:26 AM MDT | Special Weather Statement | TFX | Toole | 34 min |
| Jul 26, 11:43 AM MDT | Special Weather Statement | TFX | Fergus | 32 min |
| Jul 26, 3:00 PM MDT | Special Weather Statement | TFX | Glacier | 60 min |
| Jul 26, 3:21 PM MDT | Severe Thunderstorm Warning | TFX | Glacier | 54 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.